Hail, Marshall
- When
- June 11, 5:10 PM CST
- Where
- Marshall County, 2.53 mi NW of Spain
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.710, -97.780
Storms in a broken line brought some large hail up to golf ball size along with a tornado to parts of Marshall county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Storms in a broken line brought some large hail up to golf ball size along with a tornado to parts of Marshall county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 2:39 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 339 PM CDT WED JUN 11 2014 .SHORT TERM...TONIGHT THROUGH FRIDAY A FEW SHOWERS ARE STARTING TO DEVELOP ACROSS PARTS WESTERN AND NORTH CENTRAL SOUTH DAKOTA AS A DISTINCT UPPER WAVE APPROACHES THE DAKOTAS. THESE SHOWERS AND THUNDERSTORMS ARE POST FRONTAL...SO THE ENVIRONMENT IS PRETTY STABLE...BUT AS THEY MOVE EAST THE STORMS SHOULD BE ABLE TO TAP INTO SOME HIGHER CAPE AND THERE COULD BE SOME STRONG OR SEVERE STORMS THAT DEVELOP ACROSS NORTH CENTRAL SOUTH DAKOTA WITH THAT AREA OF CONVECTION. OF MORE CONCERN IS THE CONVECTION EXPECTED TO DEVELOP ALONG AND EAST OF THE SURFACE FRONT WHERE DEWPOINTS IN THE UPPER 50S AND LOW 60S HAVE COMBINED WITH SOME SURFACE HEATING TO DESTABILIZE THE BOUNDARY LAYER. THIS FRONT CURRENTLY EXTENDS OUT OF NEBRASKA TO JUST WEST OF HURON AND UP THROUGH DETROIT LAKES. STORMS ARE EXPECTED TO GET GOING BY MID AFTERNOON WITH ML CAPE VALUES TOPPING OUT AROUND 1000-1500 J/KG AND 0-6 SHEAR AROUND 50 KTS. THE STRONGEST LOW LEVEL SHEAR IS OFF TO THE NORTH AND EAST...BUT WEAK 0-1 KM SHEAR WILL BE IN PLACE ACROSS THE FAR NORTHEAST. SO OVERALL...EXPECTING A HAIL AND WIND THREAT FOR STORMS THAT DEVELOP ALONG AND WEST OF THE JAMES VALLEY AND HAIL...WIND...AND SMALL TORNADO THREAT EAST OF THE JAMES RIVER VALLEY. HIGH PRESSURE THEN SETTLES IN OVERNIGHT AND THROUGH MUCH OF FRIDAY. THE NEXT LOW PRESSURE SYSTEM IS ON TRACK TO MOVE IN LATE FRIDAY AND SATURDAY. STRONG WARM AIR ADVECTION AND MOISTURE RETURN ARE EXPECTED FRIDAY NIGHT...COMBINED WITH A 40 TO 50 KT LOW LEVEL JET...IT LOOKS LIKE OVERNIGHT CONVECTION IS A GOOD POSSIBILITY. .LONG TERM...SATURDAY THROUGH WEDNESDAY AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED AS THE MID LEVEL FLOW REMAINS SOMEWHAT PROGRESSIVE OVER THE NORTHERN PLAINS UNTIL TOWARD THE END OF THE PERIOD. SATURDAY LOOKS TO BE FAIRLY ACTIVE AS A TROF LIFTS NORTHEAST ACROSS THE REGION. SUNDAY WILL PROBABLY SEE A BIT OF LULL BUT FAST WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE TO EJECT S/W ENERGY ACROSS THE REGION THROUGH MUCH OF THE FORECAST PERIOD. THEREFORE HAD TO BROAD BRUSH POPS SOMEWHAT. DUE TO ALL THE CLOUDS AND PCPN EXPECTED...TEMPERATURES WILL LIKELY RUN ABOUT NORMAL OR SLIGHTLY BELOW NORMAL THROUGH THE LONG TERM. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A SLOW MOVING FRONT WILL MOVE ACROSS THE EASTERN CWA THIS AFTERNOON...MAINLY THROUGH KATY THROUGH EARLY EVENING. SHOWERS AND STORMS ARE POSSIBLE WITH THE HIGHEST PROBABILITY OF SVR BEING AROUND KABR EARLY AND THEN KATY LATE THIS AFTERNOON AND EARLY EVENING. CONDITIONS WILL THEN TURN DRY OVERNIGHT AS DRIER AIR MOVES IN. THE COOLER/DRY AIR MAY BE ACCOMPANIED BY STRATUS AT KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 423 AM CDT WED JUN 11 2014 MNZ039-046-SDZ007-008-011-019>023-120930- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 423 AM CDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING HOURS. A FEW OF THESE STORMS ALONG AND EAST OF INTERSTATE 29 COULD BE STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS BEING THE MAIN THREATS. HOWEVER A TORNADO OR TWO COULD BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED LATER THIS AFTERNOON. SDZ003>006-009-010-015>018-033>037-045-048-051-120930- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 423 AM CDT WED JUN 11 2014 /323 AM MDT WED JUN 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING HOURS. SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 501 PM CDT WED JUN 11 2014 SDZ006-112245- BROWN- 501 PM CDT WED JUN 11 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BROWN COUNTY UNTIL 545 PM CDT... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS AND A GUST FRONT EXTENDING FROM 5 MILES SOUTHEAST OF ELLENDALE TO RICHMOND LAKE REC AREA TO WARNER...MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT...ABERDEEN... WARNER...COLUMBIA...BATH...STRATFORD...HOUGHTON...HECLA...HUTTERVILLE COLONY...PUTNEY...GROTON...FERNEY AND CLAREMONT. WINDS AROUND 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... && SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 553 PM CDT WED JUN 11 2014 SDZ006-007-011-018-019-112330- BROWN-CLARK-DAY-MARSHALL-SPINK- 553 PM CDT WED JUN 11 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DAY... MARSHALL...NORTHEASTERN SPINK...NORTHERN CLARK AND SOUTHEASTERN BROWN COUNTIES UNTIL 630 PM CDT... AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS AND AN ASSOCIATED GUST FRONT EXTENDING FROM BRAMPTON TO PIERPONT TO 7 MILES SOUTH OF CRANDALL...MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LANGFORD...PIERPONT... BRITTON...CROCKER...KIDDER...BRISTOL...BUTLER...LILY...HOLMQUIST... BRADLEY...FORT SISSETON STATE PARK...GARDEN CITY...WEBSTER AND ROSLYN. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SERR
The Aberdeen radar (KABR), 57 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
2 hail, 1 tornado. Local standard time, as filed.
A tornado touched down about 9 miles northeast of Langford with a large metal garage sustaining roof damage with a large section of the southern roof blown off. A separate smaller and older wooden garage was almost completely destroyed with debris blown up to 100 yards to the east and southeast. A few trees also sustained broken limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526610, 526611, 526638.